Wyoming, 2008

Hail in Wyoming, May 28, 2008

May 28, 2008 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced hail to nickel size across northwestern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail to nickel size across northwestern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 12:35 PM MST, 6 hours 55 minutes earlier.

Area forecast discussion, May 28, 12:35 PM MST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
135 PM MDT WED MAY 28 2008

.DISCUSSION...WATER VAPOR SHOWS JET STREAK MOVING THRU THE FOUR
CORNERS REGION ATTM WITH CU FORMING FROM CO THRU SERN WY. AT THE
SFC...MOSTLY CLOUDY AND COOL CONDITIONS PREVAIL WITH STRENGTHENING
SELY FLOW. FCST CONCERNS IN THE NEAR TERM MOSTLY CENTERED AROUND SVR
WX THREAT ON THU.

TONIGHT...AMS WILL REMAIN MOSTLY CAPPED...ALTHOUGH A FEW SFC BASED
STORMS MAY INITIATE EARLY ACRS PORTIONS OF NERN WY AS NOSE OF JET
STREAK NEARS OUR SWRN ZONES. SHEAR WILL BE AMPLE FOR ROTATING
UPDRAFTS...ALTHOUGH BEST SVR WX THREAT THIS EVE SHOULD REMAIN TO OUR
SW. ELEVATED STORMS MAY BECOME MORE SCT IN NATURE FROM NERN WY THRU
NWRN SD LATER IN THE EVENING WHERE BEST LIFT WILL OCCUR IN NW QUAD
OF JET STREAK. ADDITIONAL STORMS WILL BE POSSIBLE ACRS THE REST OF
THE SD PLAINS AFT MIDNIGHT AS LLJ INCREASES.

THU...BETTER CHC FOR SVR STORMS WILL BE POSSIBLE DURG THE AFTN/EVE
HOURS AS UPR TROF MOVES INTO THE NRN ROCKIES AND A STRONGER SHORT
WAVE IS EJECTED THRU THE NRN PLAINS...WITH SFC LOW MOVING OUT OF THE
CNTRL ROCKIES. SFC HEATING WILL BE MORE ABUNDANT ALLOWING CONVECTIVE
TEMPS TO BE REACHED AND SBCAPES GENERALLY 1000J/KG OR MORE. BEST
SHEAR VALUES WILL LIE ON THE SD PLAINS MAINLY SOUTH OF I-90. A SMALL
TORNADIC THREAT WILL EXIST OVER SCNTRL SD WHERE INVERTED TROF WILL
RESIDE.

FRI...COOL CYCLONIC FLOW ALOFT WILL DEVELOP AS UPR TROF AXIS PUSHES
THRU...LEADING TO DIURNALLY DRIVEN SHOWERS/TSTMS. HOWEVER...BEST SVR
THREAT SHOULD BE WELL EAST OF OUR AREA.

EXTENDED...DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AS REGION REMAINS UNDER
ACTIVE WEST-SOUTHWEST FLOW ALOFT. THE BULK OF THE ACTIVITY WILL BE
DURING THE AFTERNOON AND EVENING HOURS...BUT WITH THE UNCERTAIN
TIMING OF DISTURBANCES PASSING THROUGH...THERE WILL BE SOME CHANCES
DURING THE LATE NIGHT AND MORNING HOURS AS WELL. SOME OF THE STORMS
ARE LIKELY TO BE STRONG TO SEVERE DURING THE AFTERNOON AND EVENING
HOURS. TEMPS WILL GENERALLY BE ABOVE AVERAGE EACH DAY...WITH HIGHS
MOSTLY IN THE 70S AND LOWER 80S.

&&

.AVIATION...CIGS WILL REMAIN BORDERLINE MVFR/VFR INTO THE EARLY
EVENING HOURS BEFORE DRIER AIR MOVES IN OVERNIGHT INTO EARLY
TOMORROW MORNING...ERODING THE LOW LEVEL CLOUDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON/CALDERON
Hazardous weather outlook, May 28, 3:12 AM MST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
412 AM MDT WED MAY 28 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
412 AM MDT (512 AM CDT) WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHEAST WYOMING
AND NORTHWEST SOUTH DAKOTA THIS EVENING. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING
AND FAR WESTERN SOUTH DAKOTA. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS NORTHEAST WYOMING WITH HAIL AND DAMAGING WINDS.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL SOUTH DAKOTA
OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED WITH THOSE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE AREA THURSDAY...WITH
THUNDERSTORMS LIKELY THURSDAY AFTERNOON AND EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL
SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS.

A SERIES OF DISTURBANCES WILL CROSS THE FRIDAY THROUGH SUNDAY...
BRINGING MORE THUNDERSTORMS TO THE AREA THROUGH THE WEEKEND.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 247 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
May 28, 7:30 PM MST
Where
Campbell County, 11 mi SW of Recluse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.617, -105.858

Hail, Campbell

When
May 28, 8:30 PM MST
Where
Campbell County, 3 mi N of Echeta
Measured
0.88 in hail
Reported by
Public
Coordinates
44.473, -105.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92633, 92636.